Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 86, NWS Memphis, TN

May 15, 2007Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 15, 2007, 2:01 PM CDT for Shelby County, Tennessee. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2007, 2:01 PM CDT (19:01 UTC)
Expired
May 15, 2007, 2:45 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

The radar

The Memphis radar (KNQA), 23 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 2:08 PM CDTHAIL 0.751 E Downtown Memphis, TNPENNY SIZE HAIL AND ESTIMATED 60 MPH WINDS IN MIDTOWN.
May 15, 2:08 PM CDTHAIL 0.753 E Downtown Memphis, TNPENNY SIZE HAIL AND ESTIMATED 60 MPH WINDS IN MIDTOWN.
May 15, 2:12 PM CDTTSTM WND DMG1 E Downtown Memphis, TNA COUPLE OF TREES DOWN ALONG POPULAR AND PARKWAY IN MIDTOWN.
May 15, 2:12 PM CDTTSTM WND DMG3 E Downtown Memphis, TNA COUPLE OF TREES DOWN ALONG POPLAR AND PARKWAY IN MIDTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 151901
SVRMEG
TNC157-151945-
/O.NEW.KMEG.SV.W.0086.070515T1901Z-070515T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
201 PM CDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 245 PM CDT

* AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR MIDTOWN MEMPHIS...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FRAYSER...BARTLETT...ELLENDALE...LAKELAND AND MILLINGTON.

.IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3501 9020 3500 8984 3537 8965 3539 8996

$$
2 follow-up statements
000 
WWUS54 KMEG 151921
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT TUE MAY 15 2007

TNC157-151945-
/O.CON.KMEG.SV.W.0086.000000T0000Z-070515T1945Z/
SHELBY TN-
218 PM CDT TUE MAY 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SHELBY COUNTY...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MIDTOWN MEMPHIS...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL WAS REPORTED IN MIDTOWN AT 208 PM. A COUPLE OF TREES 
WERE REPORTED TOPPLED AT POPLAR AVENUE AND EAST PARKWAY IN MIDTOWN 
MEMPHIS AT 212 PM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRAYSER...BARTLETT...ELLENDALE...LAKELAND AND MILLINGTON.

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3501 9020 3500 8984 3537 8965 3539 8996

$$
000 
WWUS54 KMEG 151938
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT TUE MAY 15 2007

TNC157-151948-
/O.EXP.KMEG.SV.W.0086.000000T0000Z-070515T1945Z/
SHELBY TN-
238 PM CDT TUE MAY 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY WILL EXPIRE AT
245 PM CDT...

AT 238 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3501 9020 3500 8984 3537 8965 3539 8996

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:03 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 15, 11:03 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 AM CDT TUE MAY 15 2007

.DISCUSSION...

STRONG SOUTHERLY WINDS HAVE TRANSPORTED HIGHER DEW POINTS INTO THE
REGION...ESPECIALLY OVER THE CENTRAL PORTIONS OF THE FORECAST
AREA. SOME DEW POINT VALUES ARE NEAR 70 DEGREES. DAYTIME
TEMPERATURES WILL PROBABLY REACH THEIR FORECAST HIGHS.

THE FRONTAL BOUNDARY WAS CURRENTLY STRETCHED FROM WESTERN
ILLINOIS TO NORTHWESTERN ARKANSAS. SOME THUNDERSTORMS HAVE ALREADY
DEVELOPED OVER WESTERN ARKANSAS. ALL THE MODELS AGREE THAT THE
FRONT WILL PROGRESS VERY LITTLE EASTWARD TODAY. THIS POSES A
CHALLENGE TO WHEN THE CONVECTION BEGINS ACROSS THE FORECAST AREA.
STORMS MAY BEGIN LATER THIS AFTERNOON AND PERSIST INTO EARLY
EVENING.

UPDATE TO REMOVE MORNING WORDING AND ADJUST THE TIMING OF
THUNDERSTORM DEVELOPMENT. UPDATE WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 156 AM CDT TUE MAY 15 2007/

DISCUSSION...

A RETURN TO SOUTHERLY WINDS TODAY WILL HELP BRING AN INCREASE IN
MOISTURE TO THE ENTIRE MIDSOUTH. DEWPOINTS ARE EXPECTED TO CLIMB WELL
INTO THE 60S BY THIS AFTERNOON. EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP TODAY DUE TO THE INCREASE IN MOISTURE
AND DAYTIME HEATING. CURRENT SFC ANALYSIS ALREADY SHOWS MID 60
DEWPOINTS REACHING INTO PORTIONS OF NORTHEAST MISSISSIPPI WHICH HAS
HELPED TO SET OFF AN ISOLATED THUNDERSTORMS OVER CALHOUN COUNTY.
WILL GO WITH A 20 TO 30 POP ACROSS THE CWA. HIGHS WILL BE IN THE MID
TO UPPER 80S.

BY TONIGHT...A COLD FRONT WILL APPROACH THE CWA FROM THE NORTHWEST.
A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ACCOMPANY THE
FRONT INTO THE AREA. EXPECT LINE OF STORMS/FRONT TO BEGIN ENTERING INTO
NORTHEAST ARKANSAS DURING THE LATE AFTERNOON TO EARLY EVENING HOURS.
INITIAL THUNDERSTORMS ALONG THE LINE MAY BECOME SEVERE AS THE
ATMOSPHERE WILL BE UNSTABLE DUE TO ABUNDANT HEATING THROUGHOUT THE
DAY. CAPE VALUES WILL REACH INTO THE 2500 J/KG RANGE WITH LI VALUES
AROUND -4. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. AFTER SUNSET...STORMS WILL BEGIN TO
DIMINISH IN INTENSITY DUE TO THE LOSS OF HEATING OF THE DAY.

WEDNESDAY...COLD FRONT WILL CONTINUE TO MOVE THROUGH THE
SOUTHEASTERN PORTIONS OF THE CWA DURING THE MORNING HOURS. FRONT
SHOULD EXIT CWA BY MID-DAY. HIGH PRESSURE WILL QUICKLY BUILD INTO
THE AREA BEHIND THE FRONT. TEMPERATURES WILL BE COOLER WITH HIGHS IN
THE MID 70S.

WEDNESDAY NIGHT...HIGH PRESSURE WILL REMAIN OVER THE AREA. EXPECT
MOSTLY CLEAR SKIES WITH LOWS IN THE 50S.

THURSDAY...A STRONG SHORTWAVE WILL MOVE INTO MIDDLE TENNESSEE. THIS
MAY BRING AN INCREASE IN CLOUDS AND ISOLATED SHOWERS TO PORTIONS
OF WEST TENNESSEE. OTHERWISE REST OF CWA SHOULD BE DRY. HIGHS WILL
BE IN THE MID TO UPPER 70S.

THURSDAY NIGHT THROUGH MONDAY...BEAUTIFUL WEATHER SHAPING UP FOR THE
END OF THE WEEK INTO THE WEEKEND. HIGH PRESSURE WILL BE OVER THE
MIDSOUTH KEEPING TEMPERATURES NEAR NORMAL WITH HIGHS AROUND 80 AND
LOWS AROUND 60. SKIES WILL BE CLEAR. THIS WEATHER WILL CONTINUE INTO
MONDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  88  61  75  56 /  30  70  30  10
MKL  87  60  73  46 /  30  70  30  10
JBR  88  58  74  51 /  50  60  10  10
TUP  86  64  75  51 /  20  50  50  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, May 15, 3:44 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
344 AM CDT TUE MAY 15 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
344 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD
OF THE FRONT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
NORTHWEST OF A FORREST CITY ARKANSAS TO PARIS TENNESSEE LINE. THE
BEST TIMING FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND MIDNIGHT
CDT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FROM
THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING.

KRM

In the hours before

Special weather statement, May 15, 12:28 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1228 PM CDT TUE MAY 15 2007

MSZ010-011-151800-
COAHOMA MS-QUITMAN MS-
1228 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...COAHOMA AND QUITMAN COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
NEAR CLARKSDALE AT 1228 PM CDT...MOVING NORTHEAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA AND QUITMAN COUNTIES...INCLUDING THE CITY OF
CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 12:35 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1235 PM CDT TUE MAY 15 2007

MSZ007-008-151800-
TUNICA MS-TATE MS-
1235 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...TATE AND TUNICA COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6
MILES SOUTH OF LITTLE TEXAS AT 1235 PM CDT...MOVING NORTHEAST AT 15
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TATE AND TUNICA COUNTIES SHOULD MONITOR THIS STORM
CLOSELY..
Special weather statement, May 15, 12:42 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 PM CDT TUE MAY 15 2007

ARZ049-151815-
LEE AR-
1242 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LEE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 13
MILES SOUTHWEST OF BRICKEYS AT 1242 PM CDT...MOVING NORTHEAST AT 15
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LEE COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 1:20 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
120 PM CDT TUE MAY 15 2007

MSZ007-008-010-011-151845-
TUNICA MS-TATE MS-COAHOMA MS-QUITMAN MS-
120 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...COAHOMA...QUITMAN...TATE AND
TUNICA COUNTIES.

A CLUSTER OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL
ARE LOCATED AROUND THE SENATOBIA...TUNICA AND CLARKSDALE AREAS.
THESE STORMS ARE MOVING NORTHEAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THESE
THUNDERSTORMS.

THESE STORM ARE NOT EXPECTED TO BECOME SEVERE.

PEOPLE IN COAHOMA...QUITMAN...TATE AND TUNICA COUNTIES...INCLUDING
THE CITY OF CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 1:42 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
142 PM CDT TUE MAY 15 2007

MSZ001-TNZ088-151915-
DE SOTO MS-SHELBY TN-
142 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...DESOTO AND SHELBY COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF WALLS AT 142 PM CDT...
MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF HORN
LAKE...MIDTOWN MEMPHIS AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY..

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:36 PM CDTSevere Thunderstorm WarningMEGObion39 min
May 15, 4:42 PM CDTSevere Thunderstorm WarningMEGGibson33 min
May 15, 5:17 PM CDTSevere Thunderstorm WarningMEGWeakley28 min
May 15, 5:37 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.